Alert archive / Connecticut / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 153, NWS Albany, NY

August 22, 2017Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this severe thunderstorm warning at Aug 22, 2017, 11:08 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 11:08 PM EDT (03:08 UTC)
Expired
Aug 22, 2017, 11:39 PM EDT
In force
31 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 113 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 3.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

258 
WUUS51 KALY 230308
SVRALY
CTC005-230400-
/O.NEW.KALY.SV.W.0153.170823T0308Z-170823T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
1108 PM EDT TUE AUG 22 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Northeastern Litchfield County in northern Connecticut...

* Until midnight EDT

* At 1107 PM EDT, a severe thunderstorm was located near Torrington,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* This severe thunderstorm will be near, 
  Northwest Harwinton around 1115 PM EDT. 
  New Hartford, New Hartford Center and Winsted around 1125 PM EDT. 
  Canton around 1135 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4190 7334 4200 7302 4197 7303 4197 7289
      4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7302 4177 7301 4172 7325
TIME...MOT...LOC 0307Z 249DEG 35KT 4183 7321 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

NAS
2 follow-up statements
831 
WWUS51 KALY 230330
SVSALY

Severe Weather Statement
National Weather Service Albany NY
1130 PM EDT TUE AUG 22 2017

CTC005-230400-
/O.CON.KALY.SV.W.0153.000000T0000Z-170823T0400Z/
Litchfield CT-
1130 PM EDT TUE AUG 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR NORTHEASTERN LITCHFIELD COUNTY...

At 1130 PM EDT, a severe thunderstorm was located near New Hartford,
or 11 miles northeast of Torrington, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees, and power lines. 

this severe thunderstorm will remain over mainly rural areas of
northeastern Litchfield County, including the following locations:
West Torrington, Torringford, Mooreville, Nepaug, Riverton, Beech
Rock, Wrightville, Robertsville, Harwinton and East Litchfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4194 7318 4200 7302 4197 7303 4197 7289
      4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7302 4177 7301 4175 7313
TIME...MOT...LOC 0330Z 249DEG 35KT 4191 7293 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

NAS
489 
WWUS51 KALY 230339
SVSALY

Severe Weather Statement
National Weather Service Albany NY
1139 PM EDT TUE AUG 22 2017

CTC005-230349-
/O.CAN.KALY.SV.W.0153.000000T0000Z-170823T0400Z/
Litchfield CT-
1139 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LITCHFIELD COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight EDT for
northern Connecticut.

LAT...LON 4194 7318 4200 7302 4197 7303 4197 7289
      4190 7291 4190 7294 4185 7295 4184 7294
      4181 7295 4180 7302 4177 7301 4175 7313
TIME...MOT...LOC 0338Z 249DEG 35KT 4194 7282 

$$

NAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:33 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 22, 10:33 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Albany NY
1033 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Showers and thunderstorms will be ending overnight from west to east
as a cold front passes through the region.  Behind this front,
cooler and less humid air will move into the region for Wednesday
with a partly to mostly sunny sky. Mainly dry and comfortable
weather is expected for the rest of the week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 1033 PM EDT...Surface cold front is now located over
western New York and it continues to track eastward towards our
area. Ahead of the boundary, MRMS imagery continues to show two
bands of convection, with the heaviest activity now stretching
from western New England back towards the Hudson Valley. The
threat for the strongest and damaging winds along this line are
now mainly located east of area from southwestern NH towards the
CT River Valley of western Massachusetts, although pockets of
gusty winds and locally heavy rainfall are still ongoing across
our parts of extreme eastern NY and western New England. The
Severe Thunderstorm Watch is still in effect until Midnight,
although it may be able to be cancelled early if radar trends
continue.

MRMS is showing 1 hour rainfall totals in excess of one inch
across parts of central Berkshire County, so the threat for
localized urban/small stream flooding is still in place for the
next few hours. Some heavier rainfall of 0.50 to 0.75 inches per
hour is also occurring across parts of the eastern Catskills and
mid Hudson Valley as well. Heavy rainfall should be progressive
enough to avoid widespread flash flooding, but will need to
watch MRMS trends closely over the next few hours.

3km HRRR shows the main band of convection should continue to
slide eastward and the secondary band of lighter activity just
ahead of the front should weaken and dissipate by 1 or 2 AM. The
front should cross the area by late tonight, but any notable
cooling or drier air moving into the area probably won't occur
until during the day Wednesday. Skies should start to clear out
by late tonight with the passage of the front. With the frontal
passage not occurring until very late, it will still feel
rather sticky and mild overnight, with lows in the 60s for most
locations. Some patches of fog will likely develop late in the
overnight, especially in areas that saw heavier rainfall.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Behind the front, cooler and less humid air will work into the
region. Mainly dry weather is expected through Wednesday,
although cannot totally rule out a lingering rain shower across
the Adirondacks or Mohawk Valley for later Wednesday into
Wednesday night, as the passing upper level trough picks up
some moisture off Lake Ontario and allows for a lake-enhanced
shower or two. Highs on Wednesday will reach the mid 70s to low
80s. Overnight lows will mainly be in the 50s, with some 40s
across the higher elevations. Sky cover will generally be partly
cloudy.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Extended period of fair weather with slightly below normal
temperatures.

Canadian high pressure at the surface will build in and shift
southward as it expands across the Great Lakes region and the
Northeast over the weekend into early next week. An upper level
trough will remain over region.

Short waves are expected to rotate through the trough on Thursday
and Friday. Some afternoon showers possible each day from sun's
heating and cold air/troughiness aloft, mainly over higher terrain.

Looking at temperatures around 5 degrees below normal with highs
generally in the mid 60s to upper 70s and lows in mid 40s to mid
50s. Cooler readings are expected across the higher terrain of the
western Adirondacks, eastern Catskills and southern Green Mountains
of Vermont.

In addition to the cooler temperatures, we will have low humidity
levels with dew points in the 40s and lower/mid 50s.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Line of showers and some strong thunderstorms currently extends from
the Lake George area to KGFL southwest to the Catskills. We expect
this line to continue to move southeast this evening and bring
thunderstorms to all the TAF sites between 23/00Z and 23/05Z.
Some fog may develop after midnight with the moist ground and
rain cooled atmosphere. At this time, expecting only MVFR fog
as winds and drying behind the cold front should be strong
enough to keep dense fog from forming.

Frontal passage is expected between 06Z and 12Z Wednesday with
the winds shifting from southwest to the northwest behind the
front. Winds Wednesday will be mainly from the northwest at 5 to
15 kts.

Outlook...

Wednesday-Saturday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Most areas should see a wetting rainfall this afternoon and
evening due to the passage of a pre-frontal trough and surface
cold frontal boundary. Southerly winds will be 15 to 20 mph
today with gusts up to 30 mph, and will switch to the west by
tonight at 5 to 15 mph.

Behind the front, cooler and less humid conditions will be in
place for the rest of the week. RH values look to fall to 45 to
55 percent on Wednesday afternoon with westerly winds of 10 to
20 mph.

&&

.HYDROLOGY...
A line of strong to severe thunderstorms will cross through the
area this afternoon and evening. Any thunderstorm will be
capable of producing locally heavy downpours and could lead to
isolated flash flooding. The locally heavy rainfall may also
result in minor flooding of urban, poor drainage and low lying
areas. Behind this frontal system, mainly dry weather is
expected for the rest of the week.

Basin average rainfall on Tuesday will generally be around a
half of an inch to an inch, although point totals may be
higher. This rainfall will only allow for minor rises on rivers
and streams. River and stream levels should quickly recede by
Wednesday and then remain steady for the rest of the week.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The KENX radar will likely be down through at least Friday,
September 1st for the bull gear replacement. We are waiting for
a ROC maintenance team and parts to arrive to assist local
technicians with the repairs.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Severe Thunderstorm Watch until midnight EDT tonight for
     CTZ001-013.
NY...Severe Thunderstorm Watch until midnight EDT tonight for
     NYZ047-051>054-058>061-063>066.
MA...Severe Thunderstorm Watch until midnight EDT tonight for
     MAZ001-025.
VT...Severe Thunderstorm Watch until midnight EDT tonight for
     VTZ013>015.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis/JVM
LONG TERM...SND
AVIATION...SND
FIRE WEATHER...JVM
HYDROLOGY...JVM
EQUIPMENT...WFO ALY
Hazardous weather outlook, Aug 22, 9:36 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
936 PM EDT Tue Aug 22 2017

NYZ032-033-038>043-048>050-082>084-231100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Northern Fulton-Southeast Warren-Southern Washington-
936 PM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for east central New York and
eastern New York.

.DAY ONE...Tonight.

There is a chance of additional thunderstorms overnight. Some
thunderstorms may produce heavy downpours, which may result in
minor flooding of urban, poor drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-VTZ013>015-
231100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Schoharie-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Bennington-Western Windham-
Eastern Windham-
936 PM EDT Tue Aug 22 2017

...SEVERE THUNDERSTORM WATCH 463 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York and southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is a slight risk for severe thunderstorms through midnight. In
addition, thunderstorms will produce heavy downpours, which may
result in isolated flash flooding and minor flooding of urban, poor
drainage and low lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of thunderstorm damage,
large hail and flooding to the National Weather Service in Albany,
NY.

In the hours before

Local storm report, Aug 22, 10:30 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1030 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     TSTM WND DMG     CLERMONT                42.09N  73.83W
08/22/2017                   COLUMBIA           NY   911 CALL CENTER

            TREES DOWN.

0834 PM     TSTM WND DMG     1 S BURDEN              42.14N  73.83W
08/22/2017                   COLUMBIA           NY   911 CALL CENTER

            TREES DOWN.

0840 PM     TSTM WND DMG     TAGHKANIC               42.14N  73.67W
08/22/2017                   COLUMBIA           NY   911 CALL CENTER

            TREES DOWN.

0855 PM     TSTM WND DMG     1 NW BENNINGTON         42.88N  73.19W
08/22/2017                   BENNINGTON         VT   AMATEUR RADIO

&&

EVENT NUMBER ALY1704089
EVENT NUMBER ALY1704090
EVENT NUMBER ALY1704091
EVENT NUMBER ALY1704092

OKEEFE
Local storm report, Aug 22, 10:35 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1035 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 ENE RIPARIUS          43.67N  73.87W
08/22/2017                   WARREN             NY   911 CALL CENTER

            TREE DOWN.

&&

EVENT NUMBER ALY1704093

CS
Local storm report, Aug 22, 10:47 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1047 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TSTM WND DMG     3 NE BRANT LAKE         43.70N  73.71W
08/22/2017                   WARREN             NY   911 CALL CENTER

            TREE DOWN BLOCKING ROAD.

&&

EVENT NUMBER ALY1704094

CS
Local storm report, Aug 22, 10:51 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1051 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     ARGYLE                  43.24N  73.49W
08/22/2017                   WASHINGTON         NY   911 CALL CENTER

            TREE ACROSS ROADWAY.

0855 PM     TSTM WND DMG     GRANVILLE               43.41N  73.27W
08/22/2017                   WASHINGTON         NY   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER ALY1704095
EVENT NUMBER ALY1704096

OKEEFE
Local storm report, Aug 22, 10:52 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1052 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     NON-TSTM WND DMG 1 W FERNWOOD            43.28N  73.68W
08/22/2017                   WARREN             NY   911 CALL CENTER

            DOWNED TREE.

&&

EVENT NUMBER ALY1704097

CS
Local storm report, Aug 22, 11:08 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1108 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     TSTM WND DMG     1 SW FARNAMS            42.53N  73.20W
08/22/2017                   BERKSHIRE          MA   AMATEUR RADIO

            LARGE TREE DOWN NEAR CAMP MOHAWK

&&

EVENT NUMBER ALY1704098

IAA

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:00 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region3 hr
Aug 22, 11:43 PM EDTSpecial Weather StatementALY47 min
Aug 22, 11:56 PM EDTSpecial Weather StatementALY34 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.